Hail, Dane
- When
- May 17, 12:53 PM CST to 1:08 PM CST
- Where
- Dane County, 5 mi NE of Sun Prairie
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.233, -89.133
As a shortwave approached southern Wisconsin during the afternoon, it interacted with unstable conditions to produce scattered clusters of severe thunderstorms that dumped large hail up to the size of golf balls, and produced isolated downburst winds that pulled down trees and power lines. Steep lapse rates and cold air aloft allowed for hail formation within the storms.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
As a shortwave approached southern Wisconsin during the afternoon, it interacted with unstable conditions to produce scattered clusters of severe thunderstorms that dumped large hail up to the size of golf balls, and produced isolated downburst winds that pulled down trees and power lines. Steep lapse rates and cold air aloft allowed for hail formation within the storms. A funnel cloud was observed near Milwaukee General Mitchell International Airport (Milwaukee Co.) around 1501CST, and another one over the city of Racine (Racine Co.) around 1525CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 17, 3:02 AM CST, 9 hours 51 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1250 PM CDT WED MAY 17 2006 WIZ046-047-051-052-056>060-062>072-181000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1250 PM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS ALL OF SOUTHEAST AND SOUTH-CENTRAL WISCONSIN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. LMZ643>646-665-181000- NORTH POINT LIGHTHOUSE TO WIND POINT- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- SHEBOYGAN WI TO PORT WASHINGTON- WIND POINT TO WINTHROP HARBOR ILLINOIS- 1250 PM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG THE SHORELINE OF LAKE MICHIGAN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY. FOWLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
839 AM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 1 SSW WAUNAKEE 43.17N 89.46W
05/16/2006 M0.50 INCH DANE WI TRAINED SPOTTER
&&
GDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
138 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL WAUKESHA 43.01N 88.24W
05/17/2006 M0.25 INCH WAUKESHA WI NWS EMPLOYEE
&&
GDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 140 PM CDT WED MAY 17 2006 WIZ046-047-051-052-056>060-062>072-171915- MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI- SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI- GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI- RACINE WI-KENOSHA WI-DANE WI- 140 PM CDT WED MAY 17 2006 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN. AT 140 PM...SEVERAL CLUSTERS OF THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH THROUGH THE THE EASTERN HALF OF WISCONSIN. AS THE ATMOSPHERE WARMS UP THIS AFTERNOON...ANY OF THE STORMS CAN BECOME SEVERE AND GENERATE STRONG WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES IN DIAMETER. THE STRONGEST STORMS WERE IN A LINE MOVING THROUGH CALUMET AND MANITOWOC COUNTIES. IF THESE STORMS MAINTAIN THEIR STRENGTH THEY WILL AFFECT EASTERN FOND DU LAC AND SHEBOYGAN COUNTIES BETWEEN 200 PM AND 300 PM. ONE STORM MOVING THROUGH THE CITY OF WAUKESHA DUMPED SOME HAIL THAT WAS 1/4 INCH IN DIAMETER AT 125 PM. INTENSE LIGHTNING MAY OCCUR WITH THE STRONGEST STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AS WELL AS ANY METAL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. KAPELA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
153 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 1 NNE GREENFIELD 42.98N 88.00W
05/17/2006 E0.25 INCH MILWAUKEE WI TRAINED SPOTTER
&&
GDThe Milwaukee radar (KMKX), 56 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
24 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Trees and powerlines down.
Wind driven hail dented cars and siding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505308, 5505541, 5505309, 5505302, 5505304, 5505537, 5505305, 5505306, 5505303, 5505307, 5505534, 5505539, 5505535, 5505540, 5505536, 5505542, 5505538, 5505533, 5505543, 5505544, 5505545, 5505546, 5505547, 5505548, 5505549, 5505550, 5505551.